Oklahoma, 2024Winter Storm and Winter Weather in Oklahoma, February 10 to 11, 2024
February 10 to 11, 2024 · NWS AMA · 3 events in 3 counties and zones
A strong upper level low pressure system moved across the western United States and eventually across southern New Mexico and west Texas during the weekend of February 10-11. Out ahead of this feature, moisture was able to move in across the region which allowed rain and snow showers to develop across the Panhandles by late morning on the 10th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved across the western United States and eventually across southern New Mexico and west Texas during the weekend of February 10-11. Out ahead of this feature, moisture was able to move in across the region which allowed rain and snow showers to develop across the Panhandles by late morning on the 10th. Temperatures for most areas were above freezing, other than the northwest where temperatures were below freezing which allowed for snowfall to begin to accumulate across this area. On the 10th, between 1-3 inches of snow fell across the far northwest combined Panhandles. A cold front pushed south late on the 10th into the early morning hours of the 11th and cooled temperatures below freezing for the entire area. Early on the 11th, better lift provided by the low pressure system started to move across the Panhandles and allowed numerous bands of widespread snowfall to develop over the region. Snowfall rates up to one half of an inch to an inch per hour occurred in the heaviest snow bands. The system exited to the east during the evening of the 11th. Snowfall totals ranged anywhere from a trace up to seven inches across the Panhandles. The highest totals were located across the northwest, where four to six inches of snowfall occurred during the event as well as across the southern Texas Panhandle, where snowfall accumulations ranged from 3.5 to 6.5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 10, 5:28 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 10, 5:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
528 AM CST Sat Feb 10 2024
...New AVIATION...
.SHORT TERM ...
(Today through Sunday night)
Issued at 335 AM CST Sat Feb 10 2024
Watching a very complex winter setup unfolding across the
Panhandles starting this evening and continuing throughout the
day tomorrow. The potential is there for winter impacts across a
good portion of the Panhandles.
The main weather system as of 09Z is a slightly positive tilted
H500 trough with the main axis of said trough moving east into NW
Arizona. As the main system moves east across the southwestern
CONUS as it crosses into New Mexico later this evening as a broad
closed low, out ahead of the main system, upgliding with decent
H850-700 theta-e advection will aid in periods of snow across the
northwestern Panhandles as early as this afternoon. Aided with
persistent easterly surface winds, as we continue through the
morning hours, mid and low level moisture profiles will increase
throughout this period. Therefore, once the precipitation starts,
it should have no obstacles to reach the surface. While the
northeast Panhandles should start with snow, further south across
the I-40/I-27 corridors, precipitation should start as rain as
temperatures should reach the mid 40s by this afternoon. It won't
be until we get closer to midnight tonight that the southern
Texas Panhandle will transition to snow. By midnight tonight, the
NW Panhandles should have received a few inches of snow as the
snow further transitions to the majority of the Panhandles. The
only exception by midnight will be the far SE where temps may
still too warm for all snow and the far NE could be too far north
for any major accumulations throughout this period, but will watch
trends closely.
Here are where things can get interesting as we go past midnight
and continue through tomorrow morning, especially during the
overnight period for early tomorrow morning. Latest hi-res along
with other 10/00Z model and numerical data still illustrate a
closed H700 low traversing east across the Texas Rolling Plains
during the first half of tomorrow. H850-700 wind field along with
theta-e shows good wrap around moisture around the sfc-700 low(s)
as they move east across areas south of the Panhandles. As long
as the track does not diverge another 100 miles to the south of
the mean track as of this forecast package, as far north as the
I-40 corridor may experience a band or band(s) of snowfall with
snowfall rates of 1"+/hour in the more favorable areas of LL omega
co-located with the most pronounced theta-e advection into the
region. The dynamics could be there where even a rumble of thunder
cannot be completely ruled out, which could enhance snowfall
rates for a period of time. With that said, starting early
tomorrow and ending by tomorrow evening, someone in the southern
Texas Panhandle could have snowfall totals of several inches in
some localized areas. But the potential is there for this
favorable area of dynamics to still shift further south of the
Panhandles where just very light amounts of snow overall is
possible. This could occur if the main track of the closed low is
displaced further south where the main dynamics for mesoscale
banding will shift south as well. Another entity to watch is that
if NW flow is quickly established before the main band of snow
can materialize, drier air can undercut snowfall totals as well.
However, if snow does materialize for the Panhandles, as the band
pivots to the east, a prolonged period of snow is also possible
for areas underneath the main pivot area. Will update throughout
the event highlighting these enhanced areas of snow closely. Any
leftover rain and or snow will come to an end just after midnight
tomorrow night as the last of the precipitation moves east across
southern Oklahoma.
Current snowfall totals ending tomorrow night should range from
under an inch in the far NE Panhandles to 6"+ for portions of the
NW Panhandles and the far southern TX Panhandle. But again, any
shift in the main track of the low pressure system could decrease
these totals quite a bit in some areas. Will be watching trends
closely. High temperatures today will range from the lower 30s in
the far NW to lower 50s in the far SE TX Panhandle. High
temperatures tomorrow will range from lower to upper 30s across
all of the Panhandles.
Meccariello
&&
.LONG TERM ...
(Monday through Friday)
Issued at 335 AM CST Sat Feb 10 2024
After our winter weather system exits the Panhandles region,dry
conditions return for the long term forecast period. H500 westerly
flow will return in the main zonal flow regime where temperatures
will climb to near to slightly above average temperatures for mid
February. A very low chance of precipitation (under 20%) at this
time for the far SE TX Panhandle as a weather system moves
northeast into central OK. Will investigate further as we get
closer to next weekend.
Meccariello
&&
.AVIATION...
(12Z TAFS)
Issued at 520 AM CST Sat Feb 10 2024
VFR conditions expected to start the 12Z TAF period at all TAF
sites. Conditions should quickly deteriorate to MVFR/IFR cigs
between 16-18Z for KDHT/KGUY and around 18-20Z for KAMA. MVFR and
IFR cigs will be expected throughout the remainder of the TAF
period with reduced vsbys at times as well at all TAF sites due to
SN conditions. Winds will be out of the north and northeast at
5-15 kts with gusts up over 20 kts at times.
Meccariello
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 45 28 35 21 / 50 80 60 10
Beaver OK 45 28 40 21 / 30 60 20 0
Boise City OK 38 25 34 17 / 70 90 10 0
Borger TX 48 30 38 22 / 50 80 40 10
Boys Ranch TX 46 28 37 18 / 50 90 40 10
Canyon TX 46 28 34 20 / 50 90 70 10
Clarendon TX 48 31 36 24 / 50 80 80 20
Dalhart TX 41 25 34 16 / 70 90 20 0
Guymon OK 42 26 38 20 / 50 80 10 0
Hereford TX 47 29 35 20 / 50 90 70 10
Lipscomb TX 47 29 38 22 / 40 50 30 10
Pampa TX 46 30 36 22 / 60 80 50 10
Shamrock TX 50 31 37 25 / 50 70 70 20
Wellington TX 51 32 37 26 / 50 80 80 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning from noon today to noon CST Sunday for
TXZ001-006.
Winter Weather Advisory from midnight tonight to 6 PM CST Sunday
for TXZ002>005-007>010-015.
Winter Storm Warning from midnight tonight to 6 PM CST Sunday
for TXZ011>014-016>020-317.
OK...Winter Storm Warning from noon today to noon CST Sunday for
OKZ001.
Winter Weather Advisory from midnight tonight to 6 PM CST Sunday
for OKZ002.
&&
SHORT TERM...29
LONG TERM....29
AVIATION...29Hazardous weather outlook, Feb 10, 3:52 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 AM CST Sat Feb 10 2024
OKZ001>003-TXZ001>020-317-102300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
352 AM CST Sat Feb 10 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Snow is expected across the majority of the Panhandles later today
into tonight, especially for the northwestern combined Panhandles
and the southern Texas Panhandle where several inches of snow is
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of heavy snow are still expected on Sunday for portions of
the Panhandles where accumulating snowfall is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Winter Storm, Cimarron
- When
- February 10, 7:00 AM CST to February 11, 12:00 PM CST
- Where
- Cimarron forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The western third of Cimarron County received 4 to 6 of snow. Highway 287 was closed from Boise City, OK to Campo, CO due to ice, snow cover, and several accidents.
Winter Weather, Texas
- When
- February 10, 7:00 AM CST to February 11, 5:00 AM CST
- Where
- Texas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
One to two inches of snow fell across Texas County. A few spots in the southwest part of the county may have reached around 3 .
Winter Weather, Beaver
- When
- February 10, 5:30 PM CST to February 11, 3:30 AM CST
- Where
- Beaver forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
One to two inches of snow fell across western Beaver County. Much of the county saw amounts less than an inch.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, February 10 to 12, 2024$2.2 million · 2 in hail · 18 events
- Tornado and Damaging Winds in Indiana, February 10, 2024$100,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Texas, February 10 to 11, 2024$40,000 · 18 events
- Heavy Snow in Colorado, February 10 to 11, 202428 events
- Tornado and Damaging Winds in Kentucky, February 10, 2024EF1 · 3 events
- Winter Weather in Kansas, February 10 to 11, 202420 events
- Heavy Snow in New Mexico, February 10 to 11, 2024$5,000 · 10 events
- Hail in Texas, February 10 to 11, 20241.75 in hail · 7 events
- Winter Weather in Idaho, February 10, 2024$12,000 · 2 events
- Winter Weather in Arizona, February 10, 20244 events
- Hail in Illinois, February 10, 20241 in hail · 3 events
- Winter Weather in South Dakota, February 10, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162284, 1162285, 1162286.